Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Undergone Mastoiditis surgery and had ear tubes. Prescribed with Ofoxacin Otic Solution. Will hearing come back?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1998
Answered : 784 Questions
Hi, I had a Mastoiditis surgery and had ear tubes put in both ears as well about 3 1/2 months ago. A few days later the ear that I didn't have the surgery on started sounding really loud and muffled whenever I spoke. So I saw my ENT about it and he prescribed ear drops since he thought it was just irritation from the tube.... Well the very first dose I put in made my hearing even worse, I can barely hear anything now... I think some drops went down into my middle ear. My question is, is it normal for this to happen, and do you think my hearing will come back. The drops are called Ofoxacin Otic Solution.
Posted Fri, 22 Nov 2013 in Ear, Nose and Throat Problems
Answered by Dr. Prahlad Duggal 52 minutes later
Brief Answer: Steam inhalation and analgesics. If not, visit ENT Detailed Answer: Hello, You have grommets placed in both ears which are ventilation tubes to ventilate the middle ear. A muffled sound can come with the blockade of that tube which prevents ventilation. But usually grommets do not get blocked so soon after insertion. The other reason can be a flake or a blood clot forming in the canal and occluding a part of ear drum. You have stated that you did pay a visit to ENT and he/she must have examined the ear and would have told you about that and removed that. So chances of this are remote. The other reason can be that the grommet may have caused some swelling in the mucosal lining of the middle ear and that has touched of have restricted the movement of ear drum to the sound stimulus. The ear drops you have used as prescribed by your ENT are good and not known to frequently cause hypersensitivity in external auditory canal but when these enter the middle ear through the grommet occasionally can lead to edema of mucosal lining. your symptoms can be because of that. The condition usually resolves in few days and there is no permanent loss. Steam inhalation and an anti inflammatory helps. Please see your ENT again if needed, he/she can order an audiometry and tympanometry. Wish you Good luck. Regards
Above answer was peer-reviewed by
Follow-up: Undergone Mastoiditis surgery and had ear tubes. Prescribed with Ofoxacin Otic Solution. Will hearing come back? 11 minutes later
If drops did get into my middle ear could that do any damage?
Answered by Dr. Prahlad Duggal 11 minutes later
Brief Answer: Relax dear, unlikely to cause a permanent damage Detailed Answer: Relax dear, these drops do not usually cause any permanent damage. But a remote possibility of any drug causing it can not be ruled out. We are worried about the damage to inner ear and not middle ear the possibility of which although is there can not be altogether ruled out. To be completely sure, easiest way to get an idea is a tuning fork test but a confirmatory test is a pure tone audiometry. An audiometry telling a conductive loss is a favourable audiometry and confirms that there is no inner ear loss. A sensory neural hearing loss on audiometry is to be worried about and a course of steroids is usually prescribed. All these things can be done by your ENT and audiologist team. But I am again emphasizing, the possibility of causing a permanent sensory neural loss by ofloxacin ear drops is extremely low as ofloxacin is not a common culprit for causing ototoxicity. Wish you good luck. Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor